What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Dec 5, 10:03 PM CST, 1 hour 57 minutes earlier.
Area forecast discussion, Dec 5, 10:03 PM CST, 1 hour 57 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
1003 PM CST Tue Dec 5 2017
.UPDATE...
After taking a look at the 00z NAM, what is in of the 00z GFS and
the 01z run of the HRRR, am not planning on making significant
changes to the afternoon forecast. Have lowered PoPs a little
across the north for the overnight period where the layer of
dry air will remain the deepest. Have kept the POPs high across
Central Texas where a band of showers is already moving across the
region. There has even been some lightning east of San Angelo and
will have to keep an eye on that as we do not have thunder in the
forecast at this time. It still looks like some sleet will be
possible with temperatures remaining well above freezing
overnight. Sorry to you snow-lovers but that -SN at Lampasas
(KLZZ) is not actually snow. Forecast soundings when taking into
account evaporative cooling will support some wintry mix Wednesday
mainly south of US281 and along and west of the I-35 corridor but
with temperature expected to be in the upper 30s to mid 40s,
little is any travel issues are expected across Central Texas.
58
&&
.AVIATION... /Issued 653 PM CST Tue Dec 5 2017/
Concerns...A light rain/sleet mix possible overnight through 18z
Wednesday but surface temperatures are expected to only fall into
the upper 30s.
As of 00z, radar was already displaying reflectivity returns over
the Trans-Pecos region into the western Hill Country and a band
of light returns extending from southern New Mexico east into the
western parts of North Texas. The 00z KFWD RAOB indicates that the
atmosphere below 13000 feet is quite dry and the band of light
returns to the west of the Metroplex is not likely reaching the
ground. Although the returns over the Trans-Pecos into the
western Hill Country are not going over many METAR sites at this
time, this activity is composed of showers and a few thunderstorms
and some of the rain is likely reaching the ground. As the
precipitation continues to spread eastward, expect the atmosphere
to gradually moisten. Some sprinkles/light rain are possible in
the Metroplex by 10z and some sleet may mix in during the morning
hours as denoted by the TEMPO -RAPL for the 11 to 15z period.
Temperatures will remain well above freezing at the area TAF sites
with some upper 30s expected 11z-16z Wednesday. Some light rain
is expected during the afternoon before ending around 00z
Thursday. Generally VFR conditions are expected with north winds 6
to 10 knots becoming northwest by 18z Thursday.
At Waco, the light rain should start around 04z and a mix of
light rain and sleet is possible after 06z. A rain/sleet mix is
expected 12-18z as the atmospheric column cools as evaporative
cooling occurs as the rain falls through the dry air. Light rain
is expected after 18z with a light rain/snow mix possible.
Have indicated VFR conditions through the forecast, but will
likely have to lower ceilings into the MVFR category after 12z
Wednesday with later updates. Some IFR conditions in precipitation
Wednesday are not out of the question. Temperatures should fall
into the upper 30s before daybreak but are NOT expected to reach
freezing through 00z Thursday.
58
&&
.SHORT TERM... /Issued 320 PM CST Tue Dec 5 2017/
/Tonight/
Wind speeds will diminish this evening as the surface high slides
into the region, but isentropic lift above the surface layer will
result in widespread rain across mostly Central Texas and parts of
North Texas. The isentropic lift will occur ahead of a weakening
shortwave disturbance that is currently located in southern
California. Model guidance is in good agreement that precipitation
should start to arrive into our western counties around or after
00Z (6 pm). However, this precipitation will have a layer of dry
air below 800 mb (~6500 feet) to overcome before measurable
precipitation reaches the ground, and it will more likely be
between 03-06Z (9pm-12am) before we start receiving reports of
rain reaching the ground.
Forecast soundings continue to indicate light sleet may occasionally
mix with the rain overnight tonight south and west of a line from
Graham to Rockwall to Hearne. There is a fairly decent difference
between the soundings on the temperature and wet-bulb temperature
profile below about 700 mb, but the wet bulb temperature profile
is close enough to or below zero at times down to just above the
surface to introduce a slight chance of light sleet mixing with
the rain after midnight. Surface temperatures will remain above
freezing due to a lack of cold air advection and overcast skies;
therefore, no impacts are expected due to frozen precipitation.
Very little accumulations of sleet are possible in Central Texas,
mainly west of Interstate 35, but it is more likely any sleet will
quickly melt as it reaches the surface thus resulting in no
accumulations. Overall, this event is expected to be very minimal
in the grand scope of winter weather events.
IF sleet is reported tonight at DFW Airport and/or Waco Airport,
our two official climate sites, it will be the earliest observed
snow/sleet since November 13, 2014 and November 23, 2013
respectively.
JLDunn
&&
.LONG TERM... /Issued 320 PM CST Tue Dec 5 2017/
/Wednesday through next Tuesday/
A very energetic upper-air pattern will continue on Wednesday (and
really through the weekend and beyond) as an exceptionally
amplified ridge persists across the western CONUS and sharp
longwave troughing prevails to its east. Several shortwave
disturbances embedded within this troughing will be heading east
into our region on Wednesday. These features will facilitate the
persistence of forcing for ascent in the form of isentropic lift
centered right around the 310 K theta surface Wednesday and into
Wednesday evening. Before going any further into the details,
we'll highlight the main point here that: while a mix of light
wintry precipitation is possible for parts of the area, above-
freezing surface temperatures will greatly limit any impacts to
perhaps some very minor sleet/snow accumulations on grassy
surfaces across parts of Central Texas.
As we start the long term period on Wednesday morning, isentropic
upglide across the I-20 corridor will start to be replaced by
increasingly subsident air, resulting in slowly diminishing
precipitation chances into the early afternoon hours. While the
atmospheric column above 700 mb will be nearly saturated, much
drier air will be present in the lowest 5 kft or so. As a
combination of ice and water fall through this dry layer, diabatic
cooling due to a combination of evaporation and sublimation will
allow the thermodynamic profile to continue to cool towards the
wet bulb temperature. Given wet bulb zero heights perhaps just 1-2
kft off the surface, we'll continue to advertise a slight chance
for a bit of sleet to mix in with the rain for locations west of
I-45 and south of a Graham to Rockwall line through the morning
hours on Wednesday.
Isentropic downglide looks to gradually take control of the
weather along and north of the I-20 corridor late Wednesday
morning and into the early afternoon, which will shunt the highest
precipitation chances south of I-20 and across Central Texas into
the evening hours. Temperatures across the northern half of the
CWA will likely manage to climb into the lower to middle 50s as
precipitation ends, while temperatures will stay steady or even
slowly fall to the south where precipitation persists. By late
Wednesday morning, top-down moistening should send enough of the
thermal profile (above 5 kft) below freezing to result in a
mixture of rain and snow for locations south of a Breckenridge to
Waxahachie line and west of I-45 through Wednesday evening. Even
the coldest model solutions continue to depict temperatures
remaining above freezing through the duration of precipitation,
with wet bulb temperatures remaining in the mid 30s. As such,
while some VERY MINOR accumulations of snow are possible on grassy
surfaces, roadways are just expected to remain wet. As always,
precautions should be taken while driving on any elevated roads or
bridges when roadways become wet.
Precipitation chances will linger Wednesday night across our far
southern counties, but will be on the downswing as drier and more
subsident air slowly moves in from the north. It's possible that
future shifts may be able to remove precipitation chances
overnight Wednesday and into Thursday given the degree of
downglide progged to swing through.
Below normal temperatures on Thursday and Friday (in the 40s to
near 50 Thursday, and in the 50s Friday) will moderate into the
60s over the weekend and into next week as the core of the
coldest continental polar airmass heads well east of Texas.
Another cold front is slated to move into the region next Tuesday,
but latest indications are this will come through dry as it moves
into an airmass parched of lower-level moisture.
Carlaw
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 41 51 37 50 31 / 20 20 10 0 0
Waco 38 38 36 51 31 / 80 80 30 10 0
Paris 38 53 33 46 26 / 10 10 5 0 0
Denton 38 51 33 48 28 / 20 20 5 0 0
McKinney 37 52 34 48 28 / 20 10 5 0 0
Dallas 41 52 37 50 32 / 20 20 10 0 0
Terrell 39 50 35 51 27 / 20 20 10 5 0
Corsicana 40 46 37 51 30 / 60 50 20 10 0
Temple 39 39 37 51 31 / 90 90 50 20 5
Mineral Wells 38 48 32 48 27 / 20 30 10 0 0
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
58/25
Hazardous weather outlook, Dec 5, 3:20 PM CST, 8 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
320 PM CST Tue Dec 5 2017
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-061300-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
320 PM CST Tue Dec 5 2017
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Tonight.
There is a slight chance for light sleet to mix with the rain late
tonight south and west of a line from Graham to Rockwall to Hearne.
No accumulations are expected overnight, however, caution is always
advised on elevated roads and bridges when wintry precipitation is
occurring.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a chance for light sleet or light snow to mix with the rain
Wednesday morning west of Interstate 35 and south of Interstate 20.
On Wednesday afternoon and night, some light snow may mix with the
rain across parts of Central Texas. No accumulations are expected at
this time, however, caution is always advised on elevated roads and
bridges when wintry precipitation is occurring.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time but reports of
observed wintry precipitation are appreciated.
In the hours before
Special weather statement, Dec 5, 11:16 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1116 PM CST Tue Dec 5 2017
TXZ115>117-129>134-141>146-156>161-174-175-061430-
Stephens-Palo Pinto-Parker-Eastland-Erath-Hood-Somervell-Johnson-
Ellis-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-Lampasas-
Coryell-Bell-McLennan-Falls-Limestone-Milam-Robertson-
Including the cities of Breckenridge, Mineral Wells, Weatherford,
Briar, Cisco, Eastland, Ranger, Gorman, Stephenville, Dublin,
Granbury, Oak Trail Shores, Glen Rose, Cleburne, Burleson,
Waxahachie, Ennis, Midlothian, Comanche, De Leon, Goldthwaite,
Hamilton, Hico, Clifton, Meridian, Valley Mills, Hillsboro,
Corsicana, Lampasas, Copperas Cove, Gatesville, Killeen, Temple,
Fort Hood, Waco, Marlin, Mexia, Groesbeck, Cameron, Rockdale,
Hearne, Franklin, and Calvert
1116 PM CST Tue Dec 5 2017
..A wintry mix is possible across Central Texas and parts of
North Texas Wednesday and Wednesday night...
Areas of light rain have developed across Central Texas and
it may become mixed with light sleet at times before daybreak
Wednesday and through the morning hours. Farther north, across
North Texas, some light rain is expected to develop overnight and
may become mixed with light sleet. The most probable location for
sleet to mix with the rain tonight is south and west of a line
from Graham to Rockwall to Hearne. No accumulations of sleet are
expected due to above freezing surface temperatures.
Temperatures are expected to continue to cool through the day
Wednesday. By Wednesday afternoon, some light snow could mix with
rain west of Interstate 35 and south of Interstate 20, and
continue across parts of Central Texas Wednesday night before all
precipitation comes to an end. Surface temperatures are expected
to remain in the mid 30s during this time, so any wintry
precipitation should melt rather quickly. Any light accumulations
on Wednesday would be confined to grassy or elevated surfaces. As
always, precautions should be taken while driving on any elevated
roads or bridges when wintry precipitation is occurring.
WHAT... A wintry mix possible.
WHERE... South and west of a line from Graham to Rockwall to
Hearne.
WHEN... Overnight Tuesday night through Wednesday night.
AMOUNT... Little if any, mainly on grassy surfaces.
IMPACTS... Precautions are always advised when driving on
elevated roads and bridges when wintry precipitation is
occurring.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731578, 731579, 731580, 731581, 731582, 731583, 731584, 731585, 731586, 731587, 731588, 731525, 731573, 731575, 731576, 731577, 731890, 731891, 731892, 731893.